MAUDE Adverse Event Report: SAFEBVM SOTAIR; MANUAL EMERGENCY VENTILATOR

SAFEBVM SOTAIR; MANUAL EMERGENCY VENTILATOR
Model Number 00
Medical Device Problem Code Blocked Connection (2888)
Health Effect - Clinical Code Unspecified Respiratory Problem (4464)
Date of Event 10/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On 10/25/2024, safebvm was made aware of the sotair device impeding compliance and occluding during an involved cardiac arrest.On 10/30/2024, safebvm interviewed the reporter.The device was in use for approximately ten minutes before the reported event with the device occurred.The reporter stated that the first user of the sotair had never used the device before, and likely user error was involved, as this user continuously was squeezing the bag, and may have reached threshold.The reporter then took over usage of the device, and has used the device at least once prior.The reporter had trouble squeezing the bag that the sotair was connected to, the ambu spur ii.He noted that it seemed he was getting a minor amount of air through the bag, and that compressions were not going on at this point in time.The reporter stated that they began doing dual-sequential defibrillations, as the arrest was extremely involved, and the patient was in v-fib for this entire arrest.He then removed the sotair device and reattached it, and started ventilating again, having no issues.The cardiac arrest and vitals report are attached demonstrating that the sotair device returned to function.However, the patient's dnr was then discovered, to which compressions ceased, and the patient expired.The device and associated ambu bag was discarded.As previously stated, the cardiac arrest report showed respiratory function after the sotair was reattached, and it is believed that the sotair did not cause nor contribute to the death of the patient.Over the course of the arrest, the patient was shocked 11 times.The emts involved in the event also stated they believed the sotair device did not contribute to the outcome of the patient.During the interview, the reporter was asked if any plastic, due to the way the device was stored prior to use, got inside the device prior to use.He explained that the device was being used for at least ten minutes before the issue began to occur, and he does not feel that the plastic could have been the root cause.Previously, it was observed by safebvm team members in uncontrolled environments, that this issue does occur in training with unexperienced users, where if they are squeezing too hard and reach threshold, the sotair will go back to its resting spot, but the ambu valve will get stuck in its expiratory filter.This is a problem caused by the ambu bag, and not an issue with the sotair device, as it has been tested with and without the sotair.Safebvm specifically ran tests on the sotair device after this problem had occurred in training, and noted that when you disconnect a bag/device from the sotair when the valve is stuck, the valve goes back into place, which supports the hypothesis that the valve got stuck, and when the complainant removed the device, the valve may have went back to its intended position and was able to function properly going forward.The reporter was informed of this, and agreed that this is likely what had happened.Safebvm informed the complainant to train all users that will use the device that if you hit threshold, not to continuously squeeze through that feedback.The instructions for use (ifu), which were reviewed by the fda through the 510k review process, state in the troubleshooting section, "during ventilation, the user may occasionally reach the valve threshold, which causes the valve to close and the bag cannot be squeezed.This may happen in two situations: (a) user is delivering too much volume and/or (b) the user is squeezing the bag too quickly.If the valve threshold is repeatedly reached (i.E., the valve is closed and the bag cannot be squeezed), the user should increase the time over which the breaths are being delivered and / or reduce the tidal volume by squeezing a smaller portion of the bag." the ifu also instructs users that if an air leak or a defective valve is suspected, perform the test of function [located within the ifu] and if the issues persist, to discard the sotair device.Safebvm performed a thorough investigation related to this event, by performing testing on devices from a different lot, but was unable to reach a definitive answer.It is believed that the ambu bag valve getting stuck is the likely root cause, however, it is remotely possible that foreign material was introduced.A physician was also consulted regarding the event and potential root causes, as well as a review of the risk assessment in determination of acceptability of the risk, and evaluation of any other potential harms.However, this did not allow for a definitive root cause.This failure mode will continue to be monitored.
 
Event or Problem Description
On (b)(6) 2024, a patient was undergoing cardiac arrest and the sotair device, combined with an ambu spur ii bag, were employed for manual ventilation.However, during the arrest, obstruction was partially impeding compliance and kept occluding.The reporter stated that the device was correctly placed and there were no debris or secretions present in the device.More than one user attempted to utilize the device and the issue persisted.Consistent with the device's instructions for use, the device was removed, resuscitation continued without sotair, to which resuscitation returned to function.Several minutes later, the patient's dnr was discovered, compressions and attempts at resuscitation ceased, and the patient expired.
 
Additional Manufacturer Narrative
Based on additional information, if flow is restricted during resuscitation and the user squeezes the resuscitator compression bag too hard (applies excessive force on the resuscitator) the patient valve disc of the resuscitator will move past its resting position.When sotair is attached to the spur ii resuscitator, excessive force will activate the sotair device, as designed, and restrict flow from the resuscitator.Based on further information shared by the bag manufacturer and our internal analysis, we believe the incident is not related to the spur ii resuscitator, not an issue with resuscitator itself, and it may be related to use error/training.
 
Event or Problem Description
This is a supplemental report to a previously submitted report: 3024753104-2024-00001, to update investigation results with information observed by the manufacturer of a device involved in the incident.

Brand Name
SOTAIR
Common Device Name
MANUAL EMERGENCY VENTILATOR
Manufacturer (Section D)
SAFEBVM
50 milk street
16th floor
boston MA 02109
Manufacturer (Section G)
VR MEDICAL TECHNOLOGY CO., LTD.
no. 90 gaoxin rd
zhouzhuang
kunshan jiangsu, 21532 5
CH   215325
Manufacturer Contact
bill oakes
50 milk street
16th floor
boston, MA 02109
MDR Report Key20813429
Report Number3024753104-2024-00001
Device Sequence Number12972437
Product Code BTM
UDI-Device Identifier00860006979607
UDI-Public00860006979607
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K212905
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number00
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/29/2024
Supplement Report FDA Received Date04/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale